Oregon, 2016

Hail and Lightning Strike in Oregon, May 14, 2016

May 14, 2016 · NWS PDT · 5 events in 3 counties and zones

Negative tilt trough moved through the pacific northwest the afternoon of May 14th. Most thunderstorms produced heavy rain by evening, but some storms were producing Nickel to quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Negative tilt trough moved through the pacific northwest the afternoon of May 14th. Most thunderstorms produced heavy rain by evening, but some storms were producing Nickel to quarter sized hail. Hail reports in inches are as followed: 1.00 in the city of Dale, 0.88 1 mile NNE of Powell Butte, and 0.88 7 miles SW of Sunriver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 14, 10:30 AM PST, 1 hour 13 minutes earlier.

Area forecast discussion, May 14, 10:30 AM PST, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pendleton OR
1130 AM PDT SAT MAY 14 2016

UPDATED AVIATION DISCUSSION

.UPDATE...Complex short term forecast as the latest radar was
showing a plume of moisture from Grant county Oregon north through
Pendleton and into the tri cities Washington. The grids were updated
to increase sky and pops across this area.

Meanwhile a significant dry slot was crossing the county warning
area and this will allow for daytime heating to occur. The
combination of daytime heating and low level moisture in addition to
a low pressure system just to our west will allow for additional
showers and thunderstorms to develop this afternoon. Some of the
storms could become strong and produce gusty winds...hail...and
heavy rain especially east of a line from prineville oregon...condon
to walla walla washington. Also pwats remain high and the heavy rain
could cause some minor flooding especially over some of the burn
scar locations such as in Grant county. A flood watch was hoisted
over the blue/wallowas this weekend including the east slopes of the
WA cascades. Otherwise the remainder of the forecast appears on
track for now.

&&

.AVIATION...18Z TAFs...A mid/upper low is moving onshore this
morning along the southern Oregon coast. Over the past several
hours, infrared and visible satellite imagery loops have shown a dry
slot moving into central Oregon this morning, which has allowed
surface heating to occur, which will result in low and mid levels to
become unstable this afternoon, thus setting the stage for showers
developing in central Oregon this afternoon with thunderstorms in
the vicinity of KRDM and KBDN after 21Z. Numerous showers will
continue along a slow moving cold front in the Lower Columbia Basin
today. The mid/upper low will move directly over eastern sections of
Washington/Oregon tonight thus triggering additional showers over
the next 24 hours. Scattered thunderstorms are expected with greater
areal coverage over the central and eastern mountains of Oregon this
afternoon and early evening as well.  Rain will be heavy at times
this afternoon and tonight, especially over the Blue Mountains.
Conditions will be primarily VFR, but MVFR ceilings and visibilities
are possible with the heavier rain showers and stronger
thunderstorms, which are expected 21Z-03Z. Large hail is possible in
the strongest thunderstorms, but probability of occurrence at TAF
sites is not high enough - at this time - to include in TAFs. Have
VCTS associated with CB cells at all TAF sites, except KDLS and
KYKM. Left VCTS out at KDLS and KYKM due to a significantly lower
probability of thunderstorms at those sites. Winds will be
increasing this afternoon to 10 to 20 kts with higher gusts at KRDM,
KBDN, KDLS and KPDT. Winds will decrease at KRDM and KBDN after 06Z
and continue to be breezy at KDLS and KPDT through the night.  Polan

.PREVIOUS DISCUSSION... /ISSUED 454 AM PDT SAT MAY 14 2016/

SHORT TERM...Today through Monday...showers are currently developing
as a wave in a southerly flow aloft continues to develop over the
CWA. At this time most of the convection is over Grant county with
showers moving north...soon to move into Umatilla county. This is an
indication that there is elevated instability aloft over the CWA
early this morning. So far there has only been a few lightning
strikes in the CWA in Grant county...but it is just a matter of time
before there is lightning in most areas.

A closed upper low pressure system will move into the pacific
northwest today. At this time the center of the low is still off the
California coast at the bottom of a negative tilted trough and is
moving to the northeast and will move into the CWA shortly. With
daytime heating beginning just a few hours from now expecting
thunderstorms to increase across the region. Thunderstorms will
likely be accompanies with heavy rain and possibly small hail. SPC
has the CWA in a marginal risk for strong to severe storms today
which could produce larger hail and strong gusty winds along with
the heavy rain. However...the main impacts from this system will be
heavy rain with storms...especially along the Washington Cascade
east slopes...the Simcoe Highlands and over the eastern and
northeast mountains. A flood watch is in effect for these areas
today through at least Sunday for first over the eastern and
northeast mountains and then by late afternoon it will include the
Cascade east slopes and Simcoe Highlands. See the hydrology
discussion for more details of the timing of the flood watches.
Convective parameters such as shear, negative LI's...PWAT...dew
points and storm relative helicity will favor some organized strong
to severe thunderstorm development. Extra staffing will likely be
needed today for this event. Temperatures will be much cooler today
than Friday...and then even cooler on Sunday due to clouds and
precipitation. It will also become breezy to windy in some areas
today and Sunday. On Monday the upper low will move to the east and
high pressure will begin to rebuild over the region for decreasing
showers and thunderstorms. 88

LONG TERM...Monday Night Through Saturday...Monday night an upper
low will have moved off to the south and east. Some lingering
wraparound moisture will stream into the northeast Oregon mountains
and create a slight chance of light rain showers Monday evening. At
the same time, high pressure will be building off shore and
expanding over the Pacific Northwest. This will bring a period of
fair and dry weather with a warming trend Tuesday through Wednesday.
Wednesday afternoon and night models bring a front through the area
and a trough behind it. They have differences in the strength of the
front, with the GFS being stronger and wetter and the ECMWF and
Canadian weaker with less rain. Have split the difference and have a
slight chance of rain showers in the lower elevations except dry in
the Columbia Basin Wednesday and Thursday. In the mountains there
will be a chance of rain showers both days and a slight chance of
thunderstorms in the Eastern Oregon mountains Wednesday and just in
Wallowa county on Thursday. The trough will start to get a
reinforcing shot of energy from an approaching low sinking south
Thursday night from the Gulf of Alaska and then ashore in
southwestern Oregon on Friday. The low and trough will remain
centered over the Pacific Northwest and our area through Saturday.
This will continue the slight chance of rain showers in the lower
elevations and a chance of rain showers in the mountains Thursday
night through Saturday. Temperatures on Tuesday will be in the mid
70s to lower 80s with mid 60s to lower 70s in the mountains.
Wednesday will see temperatures warm a couple of degrees. On
Thursday the front and trough will lower temperatures to the lower
to mid 70s with 60s in the mountains. Friday and Saturday
temperatures will cool a couple of degrees each day ending up in the
60s to lower 70s with 50s in the mountains on Saturday. Perry

HYDROLOGY...The main hydrology impact will be heavy rain with
showers and thunderstorms today through Monday. Flood watches are in
effect for portions of the CWA. A flood watch is in effect beginning
at 18Z this morning for the northeast mountains and then beginning
at 00Z for the Washington Cascade east slopes and Simcoe highlands
as well. Due to the long duration of this event the watches will be
flood watches rather than flash flood watches. Other areas may have
heavy rain with showers and thunderstorms as well but likely not
enough for flooding...at least not at this time. The flood watch
will end at 12Z Monday for the Cascade east slopes and Simcoe
highlands and then at 00Z Tuesday (Monday afternoon) for the
northeast mountains. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  68  49  61  51 /  60  90  70  40
ALW  69  51  62  53 /  60  80  60  50
PSC  73  53  67  53 /  40  70  60  30
YKM  74  52  68  52 /  30  80  60  20
HRI  73  51  66  53 /  50  80  60  30
ELN  71  48  65  49 /  30  70  60  20
RDM  68  40  61  42 /  80  70  60  30
LGD  70  47  58  48 /  80  90  70  60
GCD  72  45  57  48 /  80  70  70  50
DLS  74  53  67  55 /  70  90  60  30

&&

.PDT Watches/Warnings/Advisories...
OR...Flood Watch through Monday afternoon for ORZ049-050-502-503.

WA...Flood Watch through Monday afternoon for WAZ030.

     Flood Watch from 5 PM PDT this afternoon through late Sunday
     night for WAZ520-521.

&&

For additional weather information, check our web site at...
www.weather.gov/pendleton

97/99/88/83

In the hours before

Special weather statement, May 14, 11:41 AM PST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1241 PM PDT SAT MAY 14 2016

ORZ509-511-142015-
CENTRAL OREGON OR-EAST SLOPES OF THE OREGON CASCADES OR-
1241 PM PDT SAT MAY 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DESCHUTES COUNTY UNTIL
115 PM PDT...

AT 1241 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DESCHUTES RIVER WOODS...OR NEAR BEND...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEND...REDMOND...THREE RIVERS...DESCHUTES RIVER WOODS...TUMALO AND
SUNRIVER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4428 12166 4425 12112 4375 12119 4381 12181
TIME...MOT...LOC 1941Z 185DEG 22KT 4401 12142

VP

The radar

The Medford radar (KMAX), 225 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 lightning. Local standard time, as filed.

Hail, Deschutes

When
May 14, 11:43 AM PST to 11:48 AM PST
Where
Deschutes County, 0.85 mi NE of Bend Sunriver Arpt
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
43.880, -121.440

Hail, Crook

When
May 14, 11:45 AM PST to 11:50 AM PST
Where
Crook County, 0.85 mi NE of Powell Butte
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.260, -121.010

Lightning, Crook

When
May 14, 12:39 PM PST
Where
Crook County, 18.97 mi W of Goering Airstrip
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
44.070, -121.310

Lightning started a house fire. Approx damage to house when fire was put out was around 100,000 dollars.

Hail, Deschutes

When
May 14, 12:43 PM PST to 12:48 PM PST
Where
Deschutes County, 4.5 mi WNW of Pine Mtn Observatory
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.810, -121.010

Hail, Grant

When
May 14, 2:09 PM PST to 2:14 PM PST
Where
Grant County, 0.69 mi S of Dale
Measured
1 in hail
Reported by
Public
Coordinates
44.990, -118.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2016Every state in 2016This day in weather historyWarnings in Oregon, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630421, 624667, 630424, 624669, 624670.